Oklahoma, 2016Flash Flooding and Hail in Oklahoma, May 11 to 12, 2016
May 11 to 12, 2016 · NWS TSA · 9 events in 5 counties and zones
Strong to severe thunderstorms developed during the evening hours of May 11th along a cold that extended across southwestern Missouri and eastern Oklahoma. These storms moved eastward across the region into the early morning hours of the 12th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $305,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed during the evening hours of May 11th along a cold that extended across southwestern Missouri and eastern Oklahoma. These storms moved eastward across the region into the early morning hours of the 12th. Hail up to quarter size, damaging wind, and locally heavy rainfall occurred with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 11, 8:40 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, May 11, 8:40 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
940 PM CDT WED MAY 11 2016
.DISCUSSION...
Cold front is moving slowly south across the area and has moved
southeast of Interstate 44 at this time. Elevated convection has
developed well southeast of the frontal boundary, in roughly the
same area where it occurred earlier in the day. Weak convection
has also been attempting to develop along the frontal boundary
with little success thus far.
The elevated convection from northwest Arkansas into southeast
Oklahoma should slowly increase over the next few hours, and some
of these storms will be capable of producing large hail. They may
become more surface based with time as well, which may increase
the damaging wind threat. Additional showers and storms will
likely develop near and north of the frontal boundary, but this
activity will have a lower severe weather potential.
Have made minor adjustments to overnight pops, with the rest of
the forecast looking on track at this time.
Update on the way.
&&
.TSA Watches/Warnings/Advisories...
OK...NONE.
AR...NONE.
&&
SHORT TERM...20
LONG TERM....05
PLATE
Hazardous weather outlook, May 11, 4:02 PM CST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
502 PM CDT WED MAY 11 2016
ARZ001-002-010-011-019-020-029-OKZ049-053>076-121000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
502 PM CDT WED MAY 11 2016
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...MAINLY SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS EVENING.
HEAVY RAIN.
RISK...LIMITED.
AREA...SOUTHEAST OF INTERSTATE 44.
ONSET...THIS EVENING.
DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING ALONG A COLD
FRONT WILL MOVE SLOWLY SOUTHEAST ACROSS THE AREA. A FEW OF THESE
STORMS MAY BECOME SEVERE...WITH LARGE HAIL UP TO GOLFBALL SIZE AND
DAMAGING WINDS OF 60 TO 70 MILES AN HOUR POSSIBLE. THE GREATEST
CHANCE FOR SEVERE STORMS WILL BE FROM SOUTHEAST OKLAHOMA INTO
NORTHWEST ARKANSAS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE
WITH THE STORMS TONIGHT.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY THROUGH SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY AND TUESDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
THUNDERSTORMS MAY BE ONGOING EARLY THURSDAY MORNING ACROSS AREAS TO
THE SOUTH OF INTERSTATE 40...WITH MUCH OF THIS ACTIVITY ENDING BY
LATE MORNING.
AN ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE INTO THE EARLY TO
MIDDLE OF NEXT WEEK...WITH WIDESPREAD THUNDERSTORM CHANCES
RETURNING BY SATURDAY. SEVERE THUNDERSTORM POTENTIAL MAY INCREASE
EARLY NEXT WEEK AS A SLOW MOVING UPPER LEVEL LOW MOVES INTO THE
SOUTHWEST UNITED STATES.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Special weather statement, May 11, 9:49 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1049 PM CDT WED MAY 11 2016
OKZ068-069-120415-
ADAIR OK-CHEROKEE OK-
1049 PM CDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE AND
SOUTHWESTERN ADAIR COUNTIES UNTIL 1115 PM CDT...
AT 1048 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
CHEROKEE LANDING STATE PARK...MOVING NORTHEAST AT 25 MPH.
PENNY TO NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
TAHLEQUAH... COOKSON...
ELDON... CHEROKEE LANDING STATE PARK...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
NORTHEASTERN OKLAHOMA.
LAT...LON 3569 9498 3581 9507 3598 9480 3573 9467
TIME...MOT...LOC 0348Z 246DEG 24KT 3577 9498
Special weather statement, May 11, 10:01 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1101 PM CDT WED MAY 11 2016
OKZ072-074-076-120430-
HASKELL OK-SEQUOYAH OK-LE FLORE OK-
1101 PM CDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SEQUOYAH...
NORTHEASTERN LE FLORE AND EAST CENTRAL HASKELL COUNTIES UNTIL 1130 PM
CDT...
AT 1100 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BOKOSHE...
MOVING NORTHEAST AT 30 MPH.
PENNY SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
MULDROW... SPIRO...
PANAMA... BOKOSHE...
SCULLYVILLE...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
SOUTHEASTERN OKLAHOMA.
LAT...LON 3511 9480 3522 9489 3540 9464 3520 9448
TIME...MOT...LOC 0400Z 237DEG 24KT 3520 9477
Special weather statement, May 11, 10:08 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1108 PM CDT WED MAY 11 2016
ARZ010-011-019-020-120445-
WASHINGTON AR-CRAWFORD AR-MADISON AR-FRANKLIN AR-
1108 PM CDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
NORTHEASTERN FRANKLIN...NORTHEASTERN CRAWFORD AND SOUTHEASTERN
WASHINGTON COUNTIES UNTIL 1145 PM CDT...
AT 1108 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF BRENTWOOD...MOVING EAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
WINSLOW... ST. PAUL...
PETTIGREW... BRENTWOOD...
JAPTON... SAINT PAUL...
CROSSES... DELANEY...
DUTTON... COMBS...
BRASHEARS... MOUNT GAYLER...
BIDVILLE... WYOLA...
PATRICK... ARNETT...
THIS INCLUDES INTERSTATE 49 BETWEEN MILE MARKERS 44 AND 48.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
NORTHWESTERN ARKANSAS.
LAT...LON 3577 9370 3574 9370 3570 9411 3586 9423
3601 9372 3577 9363
TIME...MOT...LOC 0408Z 256DEG 34KT 3580 9401Special weather statement, May 11, 10:09 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1109 PM CDT WED MAY 11 2016
ARZ010-OKZ068-069-072-120445-
WASHINGTON AR-ADAIR OK-CHEROKEE OK-SEQUOYAH OK-
1109 PM CDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WASHINGTON...
NORTHWESTERN SEQUOYAH...SOUTHEASTERN CHEROKEE AND CENTRAL ADAIR
COUNTIES UNTIL 1145 PM CDT...
AT 1109 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTH OF BARON TO NEAR LAKE TENKILLER STATE
PARK. MOVEMENT WAS NORTHEAST AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
STILWELL... WESTVILLE...
CINCINNATI... BUNCH...
LAKE TENKILLER STATE PARK... BARON...
COOKSON... ADAIR STATE PARK...
CHEROKEE LANDING STATE PARK... MARYETTA...
CHRISTIE... SUMMERS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
NORTHWESTERN ARKANSAS...AND NORTHEASTERN OKLAHOMA.
LAT...LON 3562 9476 3559 9513 3565 9513 3606 9467
3608 9436
TIME...MOT...LOC 0409Z 245DEG 29KT 3596 9463 3562 9505Special weather statement, May 11, 10:30 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1130 PM CDT WED MAY 11 2016
OKZ072-076-120500-
SEQUOYAH OK-LE FLORE OK-
1130 PM CDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEQUOYAH AND
NORTHEASTERN LE FLORE COUNTIES UNTIL MIDNIGHT CDT...
AT 1130 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SPIRO...MOVING
NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
POCOLA... SPIRO...
PANAMA... BONANZA...
SCULLYVILLE... BRADEN...
COTTONWOOD...
THIS INCLUDES INTERSTATE 40 IN OKLAHOMA BETWEEN MILE MARKERS 321 AND
322.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
WEST CENTRAL ARKANSAS...AND SOUTHEASTERN OKLAHOMA.
LAT...LON 3520 9444 3515 9466 3528 9478 3541 9454
3525 9443
TIME...MOT...LOC 0430Z 246DEG 15KT 3523 9466Special weather statement, May 11, 10:32 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1132 PM CDT WED MAY 11 2016
ARZ010-019-OKZ069-120500-
WASHINGTON AR-CRAWFORD AR-ADAIR OK-
1132 PM CDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAWFORD...
SOUTHWESTERN WASHINGTON AND SOUTHEASTERN ADAIR COUNTIES UNTIL
MIDNIGHT CDT...
AT 1131 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF STILWELL...MOVING NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WINDS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
ODELL...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
NORTHWESTERN ARKANSAS...AND NORTHEASTERN OKLAHOMA.
LAT...LON 3571 9434 3564 9454 3564 9459 3575 9465
3586 9446
TIME...MOT...LOC 0431Z 245DEG 15KT 3572 9456Event by event
5 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.
Thunderstorm Wind, Cherokee
- When
- May 11, 10:35 PM CST
- Where
- Cherokee County, 6.24 mi S of Qualls
- Measured
- 70 kt (81 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 35.630, -95.055
Strong thunderstorm wind destroyed docks at the Snake Creek Marina. An RV was overturned at the Snake Creek RV park, resulting in an injury.
Hail, Adair
- When
- May 11, 10:44 PM CST
- Where
- Adair County, 4 mi SE of Stilwell
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.779, -94.579
Thunderstorm Wind, Adair
- When
- May 11, 10:55 PM CST
- Where
- Adair County, 1 mi NW of Bunch
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.690, -94.783
Strong thunderstorm wind snapped several trees.
Flash Flood, Cherokee
- When
- May 12, 12:30 AM CST to 2:45 AM CST
- Where
- Cherokee County, 0.88 mi NW of Cookson Tenkiller Ar to 2.97 mi SW of Cookson Tenkiller Ar
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.707, -94.943
Locally heavy rainfall resulted in flooded roads in the southeastern portion of the county. A swift water rescue was necessary after someone was stranded in high water.
Flash Flood, Adair
- When
- May 12, 1:00 AM CST to 2:45 AM CST
- Where
- Adair County, 1 mi NW of Bunch to 1.15 mi WNW of Bunch
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.690, -94.783
Numerous roads were flooded northwest of Bunch.
Thunderstorm Wind, Sequoyah
- When
- May 12, 1:48 AM CST
- Where
- Sequoyah County, 2.27 mi NNE of Sallisaw
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.499, -94.781
Strong thunderstorm wind blew down a few trees.
Thunderstorm Wind, Latimer
- When
- May 12, 2:32 AM CST
- Where
- Latimer County, 1.37 mi S of Veterans Colony
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 34.780, -95.297
Strong thunderstorm wind destroyed a barn and blew down a tree onto a house.
Hail, Latimer
- When
- May 12, 2:38 AM CST
- Where
- Latimer County, 0.61 mi E of Wilburton
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.918, -95.309
Thunderstorm Wind, Le Flore
- When
- May 12, 2:53 AM CST
- Where
- Le Flore County, 0.39 mi ENE of Talihina
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.752, -95.044
Strong thunderstorm wind blew down several small to medium sized trees and snapped a few power poles.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Missouri, May 11 to 12, 20164 injured · $5.0 million · EF2 · 61 events
- Tornado and Flash Flooding in Illinois, May 11 to 12, 2016$230,000 · EF0 · 26 events
- Hail and Damaging Winds in Illinois, May 11, 2016$199,000 · 2 in hail · 19 events
- Flash Flooding and Hail in Kentucky, May 11, 2016$113,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Oklahoma, May 11 to 12, 20161 injured · $102,000 · 2.75 in hail · 16 events
- Tornadoes and Flooding in Indiana, May 11 to 12, 2016$28,000 · EF1 · 11 events
- Flood in Alaska, May 11 to 13, 2016$100,000 · 1 event
- Flash Flood in Kentucky, May 11, 2016$40,000 · 1 event
- Flash Flood and Hail in Texas, May 11, 20161.5 in hail · 26 events
- Dense Fog in Illinois, May 11, 201619 events
- Flash Flood and Hail in Illinois, May 11, 20164.5 in hail · 19 events
- Hail and Damaging Winds in Georgia, May 11, 2016$21,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635231, 635239, 635241, 635258, 635260, 635246, 635250, 635252, 635253.